Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 243, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 9, 2002, 10:39 PM CDT for Platte County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2002, 10:39 PM CDT (03:39 UTC)
- Expired
- Aug 9, 2002, 11:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Platte County, NE
The radar
The Omaha radar (KOAX), 108 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1688 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
604 WUUS53 KOAX 100339 SVROMA NEC141-100415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 1038 PM CDT FRI AUG 9 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PLATTE COUNTY IN NORTHEAST NEBRASKA * UNTIL 1115 PM CDT * AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF LINDSAY...OR ABOUT 22 MILES NORTHWEST OF COLUMBUS. MOVEMENT WAS EAST AT 30 MPH. * SOME LOCATIONS AFFECTED... CORNLEA TARNOV...HUMPHREY...PLATTE CENTER CRESTON LARGE HAIL AND DAMAGING WINDS TO 65 MPH ARE LIKELY. FOR YOUR PROTECTION...GO TO THE LOWEST LEVEL OF YOUR HOME OR BUSINESS...AWAY FROM WINDOWS. LAT...LON 4169 9780 4151 9779 4151 9728 4173 9729 MEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:45 PM CDT, 7 hours 54 minutes earlier.
Area forecast discussion, Aug 9, 2:45 PM CDT, 7 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 245 PM CDT FRI AUG 9 2002 MAIN FORECAST CHALLENGES...CHC PRECIP TNGT INTO SAT AM...CHC PRECIP MON AND LATE IN THE EXTENDED ON FRI...TEMPS DURING THE PD. SYNOPSIS...WEAK SFC BOUNDRY EXTENDS ACROSS THE AREA AT 18Z FROM ERN SD ACROSS N CNTRL NE TO AREA OF LOW PRESSURE ARND LBF. NO ACTIVITY ALONG THIS BOUNDRY AT THIS TIME WITH CONVECTION LOCATED OVER CENTRAL SD AND SWRN KS. EXTENSIVE AREA OF CLOUD FROM LAST NIGHTS CONVECTION HAS LINGERED ACROSS MUCH OF THE CWA HELPING TO HOLD TEMPS DOWN. UPPER LOW WAS OVER NERN CORNER OF MT WITH TROF EXTENDING SW ACROSS WY. ALTHOUGH MODELS SIMILAR IN HANDLING OF THE UPPER SYSTEM IN TAKING IT ACROSS THE NORTHERN PLAINS REGION INTO THE WRN GTLKS THRU SATURDAY...DIFFERENCES SHOW UP IN SURFACE FEATURES WITH NONE OF THE MODELS VERY GENEROUS WITH PRECIP FOR THE AREA TONIGHT. NONETHELESS WILL CONTINUE TO CARRY SOME POPS FOR TONIGHT IN ASSOCIATION WITH SFC FRONT AND MID LEVEL TROF MOVING THROUGH. MOST LIKELY SCENARIO IS FOR CONVECTION TO DEVELOP WEST OF THE CWA TONIGHT THEN MOVE EAST WITH MID LEVEL TROF. NOT MUCH IN THE WAY OF COOLING WITH THIS SYSTEM FOR SATURDAY WITH SEASONAL TEMPS EXPECTED. WARMING RETURNS ON SUNDAY IN ADVANCE OF NEXT SYSTEM WHICH MODELS CONTINUE TO BRING ACROSS IN THE SUNDAY NIGHT AND MONDAY PERIOD. IN THE EXTENDED PERIOD WILL KEEP FRIDAY DRY FOR NOW SINCE EXTENDED MODELS HAVE THERE DIFFERENCES IN STRENGTH OF MEAN TROF OVER THE CENTRAL U.S. AND TIMING OF SURFACE FRONT...REMAINDER UNCHANGED. .OMA...NONE FOBERT
In the hours before
Special weather statement, Aug 9, 5:00 PM CDT, 5 hours 39 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 500 PM CDT FRI AUG 9 2002 THERE IS A SLIGHT CHANCE THAT STORM SPOTTER ACTIVATION MAY BE NEEDED TONIGHT IN PARTS OF NORTHEAST NEBRASKA. A WEAK COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT...AHEAD OF AN UPPER AIR DISTURBANCE MOVING ACROSS THE NORTHERN PLAINS. SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG THE FRONT AS IT MOVES THROUGH THE AREA. ALTHOUGH THE ATMOSPHERE IS ONLY SLIGHTLY UNSTABLE AHEAD OF THE FRONT...VERTICAL WIND SHEAR PROFILES WILL INCREASE WITH THE APPROACH OF THE UPPER AIR DISTURBANCE. ISOLATED OCCURRENCES OF LARGE HAIL AND DAMAGING STRAIGHT LINES ARE POSSIBLE...MAINLY OVER NORTHEAST NEBRASKA...WITH THE PASSAGE OF THE FRONT. LOCATIONS MAINLY WEST OF A COLUMBUS TO HARTINGTON WILL HAVE THE HIGHEST PROBABILITY OF EXPERIENCING ANY SEVERE WEATHER. BUILDING HIGH PRESSURE WILL RESULT IN A MORE STABLE AIRMASS OVER EASTERN NEBRASKA AND SOUTHWEST IOWA THROUGH MUCH OF THE WEEKEND...WITH NO SEVERE WEATHER EXPECTED. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). MEAD
Local storm report, Aug 9, 9:11 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
911 PM CDT FRI AUG 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0840 PM CREIGHTON NE WIND DAMAGE
08/09/02 KNOX NUMEROUS TREE BRANCHES
DOWN. REPORTED BY STORM
SPOTTER.
0842 PM 4 NE BRUNSWICK NE WIND DAMAGE
08/09/02 ANTELOPE TREE LIMBS DOWN OVER
ROAD. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 9, 9:44 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
944 PM CDT FRI AUG 09 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0938 PM NELIGH NE .88 INCH HAIL
08/09/02 ANTELOPE REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:03 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 42 min |
| Aug 9, 8:47 PM CDT | Severe Thunderstorm Warning | OAX | Knox, Pierce | 28 min |
| Aug 9, 9:32 PM CDT | Severe Thunderstorm Warning | OAX | Antelope | 28 min |
| Aug 9, 9:53 PM CDT | Severe Thunderstorm Warning | OAX | Madison | 22 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.